THIOCYANATES have been used in the treatment of hypertension since 1903. The replacement of thiocyanate by newer agents useful in hypertension has resulted in a lack of familiarity with this method of treatment and with the toxicity of the thiocyanate ion. Toxic psychosis caused by thiocyanate overdosage may be misinterpreted as a symptom of hypertensive or cerebral vascular disease. The following case is reported to illustrate the fact that thiocyanate psychosis may still occur and to confirm a previous report of the success of extracorporeal hemodialysis in its treatment.
Report of a Case
A 68-year-old woman entered the State University of Iowa Hospitals on Sept. 21, 1960. Relatives stated that she had been in excellent mental and physical health until about 6 weeks before when she had consulted her physician because of a minor injury to the leg. She was found to have a blood pressure of 230/115 mm. Hg.